Find Out More and Help a Loved One with Heroin
Heroin has become quite a dangerous problem for many people in the United States. Originally developed as an alternative to morphine, its introduction into the populace as a recreational drug has increased significantly over time. But can you snort heroin?
Read on to find out exactly how a user might do this, and why it’s a terrible idea. Plus learn how Resurgence Tennessee can help with effective programs for heroin treatment if you or a loved one are struggling with this highly addictive substance!
What Is Heroin and Why Is It Dangerous?
Heroin is a powerful and highly addictive opioid that is illegal in the United States. It’s made from poppy plants. The U.S. Department of Justice has revealed that in 2021 over 107,000 people died from a drug overdose.
The truth is that all too often, people who start using heroin continue to use it for years or even decades because they have developed an addiction or substance abuse habit.
Can You Snort Heroin?
There are many methods of consuming heroin, including snorting, smoking or injecting, inhaling it in a water pipe (sometimes called “chasing the dragon”), and sometimes eating it.
Get Immediate Help For Heroin Addiction!
Snorting vs Injection
The main difference between snorting and injecting heroin is that snorting produces a more immediate and intense high effect while injecting can have devastating consequences.
When people snort heroin, it enters their body through the soft tissues in the nose and throat, where it’s absorbed into the bloodstream. Once the heroin is snorted, the user will feel a rush of euphoria five to 10 minutes after taking the drug.
The Risks of Heroin Use in Any Form
Snorting heroin is cheaper than injecting it because one doesn’t need to purchase needles or risk getting infected by one. However, snorting can cause nosebleeds, infections, and other problems.
Injecting the drug involves drawing liquid out of a bottle with a needle attached to it and injecting it into a vein (usually in the arm). This method can be dangerous because users often don’t know what kind of substance they’re injecting.
If they inject heroin that is too pure or contaminated with other drugs like fentanyl or tranquilizers like Xylazine, they could overdose quickly or die from an infection caused by dirty needles or syringes.
How Snorting Heroin Affects The Brain And Body
When heroin enters your brain, it’s converted to morphine and binds to opioid receptors on the brain and spinal cord nerve cells. This interferes with how your body perceives pain and causes intense euphoria (a “rush”) and drowsiness.
Heroin: Dangers And Health Effects
Heroin abuse is dangerous. Drug use, no matter the method of consumption, is hazardous. Long-term heroin use brings a wide range of complications and health issues that people commonly experience. The nature, extent, and severity of the health issues associated with heroin abuse depend on several factors, including:
- How long and how much the person has been using heroin
- The purity and potency of the heroin used
- The age of the user (younger people are at greater risk)
The Many Side Effects of Heroin Consumption
Heroin use can lead to serious health problems and health risks including:
- A heroin overdose occurs when someone takes more than they can tolerate and stops breathing. This can result in death if not treated immediately with naloxone (Narcan).
- Heroin users can often experience heart failure because heroin use decreases blood flow through your arteries and veins by relaxing the muscles in the blood vessels. When people inject heroin, it can also lead to issues with collapsed veins.
- Infectious diseases such as hepatitis or HIV/AIDS: Sharing needles with someone who has infectious diseases brings its own risks and increases the chance of you contracting them too.
- Bacterial infections are common with heroin addiction. This can be due to dirty and contaminated needles to the actual heroin itself. Often, the substance is “cut” with impure or outright toxic substances that can cause massive damage to the central nervous system and body.
- One of the significant effects of snorting heroin is damage to the nasal cavity. People who snort heroin often experience issues with their mucous membranes and nasal passages. The first is because snorting heroin can cause a person’s nose to become dry, leading to nasal irritation. This will make it difficult for them to breathe properly, which in turn can lead to infections, nosebleeds, and even death.
Another way that snorting heroin can damage the nasal passages is by introducing impurities into their system. These impurities could include dirt, hair, and other foreign particles that can cause blockages or infections in the nose and sinuses. The nasal septum can also experience necrosis and perforation due to chronically snorting heroin.
What are the Signs Of Heroin Use?
The signs of snorting heroin (or through any other method of consumption) can be subtle and may take time to develop. Heroin users usually lose weight, have poor hygiene, and have sores on their faces and arms from picking at their skin. The most common way to tell that someone may be addicted to heroin is to keep an eye out for the signs, which include:
- Pinpoint pupils
- Runny nose
- Slurred speech
- Stomach cramps
- Lethargy (fatigue) or drowsiness
- Change in personality
- Finding drugs or drug paraphernalia
24 Hour Heroin Addiction Treatment
Symptoms Of Heroin Withdrawal
There are various withdrawal symptoms that are common with substance abuse in general. Withdrawal symptoms are experienced when the body no longer has the presence of a substance it has become dependent on. These symptoms begin several hours after the last dose and can last for several weeks. Someone addicted to heroin will likely experience at least a few of the following conditions:
- Excessive sweating
- Goosebumps (piloerection)
- Muscle cramps in the arms and legs
- Runny nose
- Intense cravings
- Low blood pressure
Treatment For Heroin Addiction
Various treatment options exist for those struggling with heroin addiction. Anyone in the midst of dealing with the disease of drug abuse should seek out the services of a professional treatment center to handle the case.
The primary treatment option for heroin addiction is a program that provides medical detox, the process of safely and gradually ridding the body of heroin, and behavioral therapy. Detoxification is typically performed in a hospital or short-term residential treatment facility. Inpatient treatment provides around-the-clock monitoring to ensure clients’ safety and prevent relapse.
What Happens After Opiate Detox?
After completing detox, many people are ready to begin a course of behavioral therapy. Behavioral therapies are designed to help people understand their triggers for drug use, cope with stress without turning to drugs for relief, develop healthy coping skills and social support networks, overcome negative patterns of thought and behavior that lead to drug abuse, and learn how to manage cravings when they occur.
Behavioral therapies also help people develop new interests and activities that can provide positive rewards when they stop using drugs.
Medication Assisted Treatment Options for Heroin
People with severe addictions may benefit from medications that reduce cravings and suppress withdrawal symptoms while undergoing behavioral therapy. Medications such as naltrexone can help prevent relapse after someone has stopped using heroin by blocking the effects of opioids in the brain so that an addict will not get high. This can be a safer and easier way to taper down.
Heroin Detox Hotline – Call Now!
Get Help Today for Heroin Addiction With Resurgence TN!
For a large number of people struggling with long-term heroin use, the stigma attached to the habit can be a significant factor in what keeps people stuck in the cycle. However, the dangers and risks of this addictive substance are immense.
At Resurgence Tennessee, our qualified medical professionals are equipped and experienced in facilitating recovery. Regain control of your life, and reach out to us today!